Tornado, O'Brien
- When
- May 18, 3:34 PM CST
- Where
- O'Brien County, 5 mi S of Hartley
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.117, -95.483
A brief tornado caused no reported damage.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT WED MAY 18 2005 .DISCUSSION... IMMEDIATE CONCERN IS UPPER LOW OVER NORTHEAST SD AND ASSOCIATED SURFACE SYSTEM CENTERED UP IN EASTERN NORTH DAKOTA AT 20Z. STARTING TO GET TOWERS AND SOME CELLS DEVELOPING ALONG THE COOL FRONT IN SOUTHWEST MN AND NORTHWEST IOWA. THINK THIS WILL BE MAIN FOCUS IF ANYTHING GOES SEVERE BEFORE THE FRONT PUSHES OUT OF THE CWA THIS EVENING...ALTHOUGH WILL HAVE TO WATCH FAR NORTHERN CWA AS WELL WITH DEVELOPMENT NEAR THE CENTER OF THE UPPER LOW. CURRENT SEVERE TSRA WATCH ESSENTIALLY OVER BEFORE NEW ZFP BECOMES VALID...SO WILL ADD A LITTLE STRONGER WORDING TO ACCOUNT FOR LATE AFTERNOON ACTIVITY. ANY ACTIVITY THIS EVENING SHOULD DIMINISH TOWARD SUNSET WITH LOSS OF HEATING...WITH CLEARING SKIES IN THE SOUTHWEST CWA LATER TONIGHT. WEAK SURFACE LOW ALONG WITH UPPER LEVEL TROUGH DROP SOUTHEAST THRU MINNESOTA ON THURSDAY WHILE RIDGE BUILDS INTO THE WEST. THINK ANY SUPPORT FOR PRECIP WITH THE UPPER LOW WILL REMAIN EAST OF THE CWA... BUT WILL KEEP MORE CLOUDS ACROSS THE NORTHEAST WITH MOSTLY SUNNY SKIES IN THE WEST AND SOUTH PARTS OF THE CWA. WARMER AIR PUSHING INTO THE AREA WITH THE UPPER RIDGE AS WELL...AND SHOULD SEE LOWER TO MID 80S ACROSS THE WEST AND SOUTH ON THURSDAY. WILL HOLD NORTHEAST CWA IN THE MID 70S WITH ADDITIONAL CLOUDS EXPECTED. SURFACE RIDGE MOVES ACROSS THE CWA THURSDAY NIGHT WITH CLEAR TO PARTLY CLOUDY SKIES...BUT WE NEVER REALLY LOSE THE LOW LEVEL MOISTURE SO WILL NOT GET TOO COOL...LOWER TO MID 50S MOST AREAS. LATEST NAM AND GFS A LITTLE FASTER WITH THE FRONT TO APPROACH THE AREA LATE IN THE WEEK...AND STILL SOME SLIGHT DIFFERENCES IN TIMING BUT NOTHING MAJOR. WITH THIS CHANGE...HAVE SHIFTED TIMING OF TSRA CHANCES AHEAD ABOUT 6 HOURS MOST AREAS...COVERING MAINLY FAR WESTERN COUNTIES FRIDAY NIGHT...THEN SPREADING INTO THE SOUTHEAST CWA BY SATURDAY AFTERNOON. CHANCES WILL CONTINUE ACROSS MOST AREAS THROUGH SATURDAY NIGHT...WITH A LINGERING SMALL CHANCE IN THE SOUTHEAST INTO SUNDAY MORNING. HOWEVER...IF MODELS CONTINUE CURRENT TRENDS...MAY BE ABLE TO REMOVE POPS FROM SUNDAY ALTOGETHER. WITH REGARD TO TEMPS... WILL SEE ABOVE NORMAL READINGS THROUGH THE BALANCE OF THIS WEEK WITH WARM UPPER RIDGE IN THE AREA. COOLING BACK SOME ON SUNDAY BEHIND THE FRONT...BUT STILL FAIRLY CLOSE TO NORMAL. HAVE LEFT REMAINDER OF THE FORECAST DRY WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH WEDNESDAY. HOWEVER RECENT RUNS OF THE GFS AND ECMWF HINTING AT ANOTHER SYSTEM SIMILAR TO THE UPCOMING WEEKEND FORECAST TO PUSH THROUGH DURING THE LATE MONDAY THROUGH WEDNESDAY TIMEFRAME. WITH TIMING DIFFERENCES BETWEEN THE VARIOUS MODELS...AND THE 00Z GFS ENSEMBLES NOT SHOWING HIGH PROBABILITY OF PRECIP...OPTED TO LEAVE THE PERIOD DRY FOR NOW. BUT THIS WILL HAVE TO BE WATCHED AND COULD SEE POPS ADDED FOR SOMETIME TOWARD MIDWEEK IF MODELS CONTINUE TO SHOW THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT WED MAY 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD AFFECT AN AREA OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA EAST OF A LINE FROM MARSHALL TO SIOUX CITY EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP LATER IN THE AFTERNOON IN THE SAME AREA WHERE A FEW STORMS COULD BECOME SEVERE WITH HAIL UP TO PENNY SIZE POSSIBLE. OTHERWISE...THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ELSEWHERE IN THE TRI STATE AREA THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. FLOODING... MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE UPPER LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ALONG AND EAST OF A LINE FROM MARSHALL MINNESOTA TO CHEROKEE IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
A brief tornado caused no reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453427.